Hail, Coleman
- When
- May 21, 6:44 PM CST
- Where
- Coleman County, 0.91 mi NE of Santa Anna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.740, -99.320
Public reported quarter size hail.
The combination of a well defined surface dryline, extreme instability, and strong wind shear, resulted in producing supercell thunderstorms across west central Texas. A supercell thunderstorm resulted in a significant hail storm across western and southern portions of the city of San Angelo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of a well defined surface dryline, extreme instability, and strong wind shear, resulted in producing supercell thunderstorms across west central Texas. A supercell thunderstorm resulted in a significant hail storm across western and southern portions of the city of San Angelo. The hail stones ranged from golf ball to slightly larger than baseball size. There was major damage to the outer structure of homes, including roofs and windows and many automobiles had significant damage. Another supercell thunderstorm produced a tornado in Sterling County. Other severe thunderstorms across portions of west central Texas produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 21, 5:15 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 615 PM CDT Tue May 21 2024 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 152 PM CDT Tue May 21 2024 As of 130 PM, the dry line was oriented northeast to southwest and was pushing towards San Angelo and Abilene. The southeastern portion of our forecast area, including the Heartland and Northwest Hill Country is under a slight risk for severe weather today. The dry line could act as a trigger for convective development this evening in the previously mentioned area. Right now, CAMs are keeping storm coverage pretty sparse for our area, so precipitation chances are on the low end for this evening. However, with the environment we have in place, any storm that can get going will have the potential for very large hail and gusty winds. A cold front will approach from the north tomorrow, likely making its way into the southern Big Country or northern Concho Valley by the mid afternoon. Behind the front high temperatures will drop into the mid 80s to low 90s, while areas further south are in the mid to upper 90s. We do have the potential for severe weather tomorrow. Ahead of the front, instability will be very high (CAPE values in excess of 3500 J/Kg) and wind shear will be significant (>50kts). Storms could start as early as the mid morning hours, as the lifting from the front might be enough to get storms going despite the cap in place. These early elevated storms in the Big COuntry will pose a threat for large hail. As we continue into the afternoon and the cap erodes, additional storms could develop with all severe modes possible including, very large hail, tornadoes, and damaging winds. There will also be the potential for heavy rainfall and flooding under thunderstorms, as PW values approach 2 inches. && .LONG TERM... (Wednesday night through next Tuesday) Issued at 128 PM CDT Tue May 21 2024 An unsettled pattern looks to continue Wednesday night through Thursday. The front that will have pushed into central Texas on Wednesday should retreat northward on Thursday morning and allow a warm and unstable airmass to persist over the region. Thunderstorm chances on Thursday should be focused mainly across north-central Texas, thanks to mid-level impulses embedded in the quasi-zonal flow. However, there will be some potential for severe storms across the eastern Big Country and down to Brownwood. Further southwest, storms will struggle to develop given the lack of upper dynamics. A hot and dry pattern is likely to take over for Friday through Sunday. Although the upper-level pattern should remain generally the same, the next couple of systems moving through the country's midsection are likely to bring a drier airmass into west central Texas during this time. A weak frontal boundary looks to stall around I-20 on Friday. This is likely to hold temperatures below 100 degrees for the Big Country on Friday afternoon, but no such luck for areas further south. Otherwise, searing, and way-too-soon triple-digit heat should take over for the holiday weekend. Getting into early next week, models show that a stronger cold front should drop into Texas for Monday and Tuesday. There is still uncertainty in this solution, evidenced by the MEX guidance showing highs in the upper 80s and the ECX guidance showing 100. Regardless, we should hopefully see an increase in clouds and chances for showers. If nothing else, the front could provide at least some temporary relief from the heat. && .AVIATION... (00Z TAFS) Issued at 605 PM CDT Tue May 21 2024 VFR ceilings are expected through tonight with some MVFR ceilings redeveloping overnight tonight, and visibility reductions mainly at KABI under any thunderstorms that may develop Wednesday morning. Low clouds are expected to return to KJCT, KSOA, KBBD during the overnight period, and to KSJT and KABI during the morning hours Wednesday. A cold front will move south through the area tomorrow, switching winds to the north to northeast. && .PRELIMINARY POINT TEMPS/POPS... Abilene 71 87 68 92 / 10 50 20 20 San Angelo 73 95 70 98 / 10 20 20 10 Junction 75 95 71 98 / 10 30 20 10 Brownwood 73 91 70 89 / 20 50 30 30 Sweetwater 69 87 67 96 / 10 50 20 10 Ozona 73 96 70 99 / 10 10 20 10 Brady 73 93 70 91 / 10 40 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...AP LONG TERM....SK AVIATION...TP
Hazardous Weather Outlook National Weather Service San Angelo TX 246 PM CDT Tue May 21 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-222000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 246 PM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible late this afternoon and evening, primarily for the Heartland and Northwest Hill Country. The main hazards will be very large hail, gusty winds, and dangerous lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered severe storms will be possible for much of our area tomorrow. Very large hail, damaging winds, isolated tornadoes, and flash flooding will all be possible. High temperatures in the upper 90s to around 105 degrees will be possible this holiday weekend. The potential for heat-related illnesses such as heatstroke and heat exhaustion will increase as a result. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
615 PM CDT Tue May 21 2024
TXZ139-212345-
Coleman TX-
615 PM CDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN COLEMAN COUNTY THROUGH
645 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valera, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coleman, Santa Anna, Valera, Burkett, and Echo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3169 9964 3175 9965 3203 9920 3174 9921
TIME...MOT...LOC 2314Z 245DEG 30KT 3173 9956
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
04Special Weather Statement
National Weather Service San Angelo TX
709 PM CDT Tue May 21 2024
TXZ139-220100-
Coleman TX-
709 PM CDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLEMAN COUNTY THROUGH
800 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talpa, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coleman, Santa Anna, Valera, and Fisk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3161 9972 3175 9972 3193 9925 3171 9920
TIME...MOT...LOC 0009Z 248DEG 24KT 3168 9967
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
04Special Weather Statement
National Weather Service San Angelo TX
721 PM CDT Tue May 21 2024
TXZ128-139-140-220100-
Callahan TX-Coleman TX-Brown TX-
721 PM CDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CALLAHAN...
NORTHWESTERN BROWN AND NORTHEASTERN COLEMAN COUNTIES THROUGH 800 PM
CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burkett, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cross Plains, Cross Cut, and Burkett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
&&
LAT...LON 3194 9931 3201 9944 3227 9926 3221 9911
3208 9911 3208 9895 3207 9896
TIME...MOT...LOC 0021Z 220DEG 27KT 3203 9929
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TPThe Dyess AFB radar (KDYX), 89 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
44 hail, 4 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Public reported quarter size hail.
A trained spotter reported golf ball size hail. In addition, the local fire department chief reported hail damage to a stoplight.
A storm chaser reported apple size hail in Santa Anna. Also, the very large hail caused some damage.
Public reported on social media golf ball size hail.
A storm chaser reported tennis ball size hail in Bangs.
Dispatch for Sheriff's office reported quarter size hail near the Brown County line on CR210.
Public reported ping pong ball size hail.
Public reported 2 inch size hail. The time was estimated by radar.
The public reported baseball size hail 10 miles north of Bronte.
Public reported quarter size hail.
A storm chaser reported power lines down over the highway. The winds were estimated to be 70 mph.
A trained spotter reported quarter size hail.
Public reported ping pong ball size hail.
The Coleman Fire Chief reported multiple utility poles down. The time and location was estimated by radar.
A storm chaser reported golf ball size hail.
A tornado touched down west of State Highway 163 at a ranch house|on Private Road 127. The tornado damaged the roof of the ranch|house as well as flipped over an RV trailer next to the house.|Between the ranch house and Highway 163, the tornado strengthened|destroying at least two utility poles, severely damaging trees as|well as turning over an oil pump jack. As the tornado approached|and crossed Highway 163, the tornado continued to intensify|damaging several utility poles along the highway and then moving|across a deer lease off Private Road 128, east of Highway 163. The|tornado completely stripped the rocks, the grass, the top soil, and|the caliche roads on the property. Only the stubs of the trunks of |the trees remained on the property. The estimated peak wind of|the tornado was 140 mph.
A storm spotter measured a wind gust of 67 mph.
A trained spotter reported quarter size hail.
Public reported quarter size hail.
Public reported quarter size hail.
Coleman Fire Chief reports 4 water rescues, several streets closed due to flooding, and water up to the window on a TXDOT truck.
Public reported quarter size hail.
A trained spotter reported 2 inch size hail.
Public reported half dollar size hail.
Public reported golf ball size hail.
An amateur radio operator reported ping pong ball size hail.
A trained spotter reported tennis ball size hail in Wingate.
Public reported quarter size hail.
Law enforcement reported half dollar size hail.
A trained spotter reported quarter size hail.
Law enforcement reported golf ball size hail.
Public reported half dollar size hail.
Law enforcement reported quarter size hail.
A trained spotter reported golf ball size hail. Most of the hail stones were quarter to half dollar size.
Public reported quarter size hail.
Public reported quarter size hail.
Public reported quarter size hail.
Public reported half dollar size hail.
Public reported golf ball size hail.
Public reported 3 inch size hail. Also, there were many hail stones golf ball size with a few hail stones bigger than baseball.
Public reported golf ball size hail.
Public reported hen egg size hail.
An NWS employee reported several windows broken by baseball size hail.
Public reported baseball size hail.
The public reported apple size hail 3 miles southwest of San Angelo.
An NWS Employee reported baseball size hail 2 miles southwest of San Angelo.
An automated surface observation station at San Angelo Regional Airport measured a 73 mph wind gust.
The public reported tennis ball size hail 4 miles south-southwest of San Angelo.
An amateur radio operator reported 3 lanes of the road were covered with water with some areas at least 1 foot deep.
Law Enforcement reported baseball size hail 4 miles west of Hitson.
An emergency manager reported quarter size hail five miles east of Menard on FM2092.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186301, 1186302, 1186305, 1186304, 1186306, 1186303, 1186307, 1186228, 1186230, 1186229, 1187110, 1186231, 1186233, 1187112, 1186234, 1187525, 1187111, 1186235, 1186236, 1186237, 1187155, 1186241, 1186248, 1186245, 1186247, 1186249, 1186250, 1186253, 1186255, 1186254, 1186258, 1186256, 1186260, 1186261, 1186269, 1186264, 1186271, 1186272, 1186273, 1186286, and more.